There are an increasing number of reports describing the development of hyperkalaemia in healthy veterinary patients during general anaesthesia. While the majority of cases are dogs, it has also been described in large non-domestic cats under general anaesthesia. To the authors’ knowledge, there are no reported cases of acute hyperkalaemia in healthy domestic cats associated with anaesthesia. This case report describes the development of hyperkalaemia in a nine-year-old domestic short-haired cat, anaesthetised for fracture repair. Hyperkalaemia (8.0 mmol/l) was recognised due to the sudden development of bradycardia, spiked T waves, decreased amplitude of P waves, progressing to atrial standstill on the ECG. Initial treatment was with calcium gluconate, insulin and glucose, which resolved the problem, but the hyperkalaemia recurred during recovery from anaesthesia, necessitating further treatment. Possible causes of the hyperkalaemia are discussed.
Statistics from Altmetric.com
Contributors The first author contributed by writing the first draft; the remaining authors contributed by revising the writing and the scientific content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data availability statement All data relevant to the study are included in the article; Data regarding treatment are available upon request.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.